How pharmacists can improve the lives of people living with disabilities through careful medicine reviews and follow-up.
Just like medicine safety challenges in aged care, disability care is rife with safety problems with medicines – not the least of which is the challenge of chemical restraint.
But sorting these problems out isn’t straightforward. Pharmacists providing medicines reviews for people with disabilities in group home settings face substantial challenges. These can be associated with the storage of medicines, medication charts and effective communication between patient, carer, family and health care providers, according to Dr Hayley Croft, a lecturer in pharmacy at the University of Newcastle who has an interest in disability medicine.
Nor is chemical restraint merely a tool used in residential care facilities. In supported independent living, antipsychotics are used (and overused) for the control of behaviour, but solid numbers are not easily found.
Serious adverse effects of antipsychotic agents (see Box 1) – in which more than one is to be avoided – may include falls, movement disorders, prolonged QT interval and seizures, says Dr Croft.
Even in low doses, the sedating effect of antipsychotics drugs can cause functional impairment. And with insufficient evidence to support the use of psychotropic drugs for challenging behaviour, historic prescribing practices should be challenged by medicine reviews.
Adeline Tan MPS, an Adelaide-based consultant pharmacist, has observed problems with the use of tetrabenazine in her case study of a boy with severe disabilities (see p70) who is cared for at home solely by his mother. These problems include sedation, dysphagia and choking, which increase the risk of aspiration pneumonia.
She has also witnessed cases of inappropriate chemical restraint, one in particular in which the person was prescribed risperidone 1 mg in the morning and 3 mg at night for ‘schizophrenia’ despite there being no diagnosis of schizophrenia or bipolar disorder in the patient’s medical history.
‘If risperidone was being used for conduct and other disruptive behaviour disorders, the usual maximum dose is 1.5 mg daily,’ she told AP. ‘For use in behaviour disturbance in autism, the usual maximum dose is 2.5 mg daily.’1
Box 1 – Impact of chemical restraint on people with intellectual disability
|Chemical restraint can:
References: NPS2, ACSQHC3
AP asked Dr Croft and Ms Tan, both accredited pharmacists, to present a case each on how a medicine review was able to highlight safety problems faced by a person with disabilities and improve their quality of life.
DR HAYLEY CROFT MPS
Cognitive Pharmacist Consultants (CPC) Newcastle, NSW
Jean* is 52 years old and lives in supported independent living (SIL) with another three clients. She has an intellectual disability and autism.
With a history of type 2 diabetes, insomnia, constipation and obesity(BMI 35kg/m2), her medicines support is provided by carers within the disability organisation.
Referred for a Home Medicines Review (HMR) due to polypharmacy, her regular medicines are:
- risperidone 2 mg at night
- olanzapine 10 mg twice daily
- docusate plus senna 2 tablets twice daily
- metformin 1,000 mg twice daily
- insulin glargine (Toujeo SoloStar) 300units/mL – 42 units SC injected nightly
- clotrimazole 1% cream – applied tds prn
Jean can self-administer medicines using a dose administration aid but need assistance with insulin injections and has a bowel management plan for constipation. With senior support worker Maree, Jean was present during my HMR visit, which produced these findings:
- Jean was experiencing hypersalivation, daytime sedation and worsening constipation, likely resulting from simultaneous use of antipsychotic agents. She had a long history of antipsychotic use, for managing ‘insomnia and challenging behaviours’. Such medicines may also contribute to adverse cardiometabolic effects including poor diabetes control and obesity. In a later consultation with the GP and psychiatrist, potential tapering and stopping one of these medicines was discussed with a plan for monitoring adverse medicine withdrawal events and psychological management strategies.
- Insulin strength was not annotated in medicine chart, only the brand name Toujeo. Additionally, with two patients on different strengths of insulin glargine in the same residence, the products were found stored side by side in the fridge. Specifying the units/mL on all medication orders should provide an additional point of reference to reduce medicines administration error risk. Additional strategies were discussed with disability support workers and the pharmacy including labelling of individual insulin pens for clear identification once removed from primary packaging.
- Jean has ongoing problems with red, itchy skin on her feet and apply clotrimazole 1% topical cream between the toes intermittently when required for tinea-like symptoms. The pharmacist noted the recommended duration of treatment is persistent three times daily use for 2 weeks following symptom resolution and was concerned the intermittent use as a PRN medicine may lead to erratic/suboptimal application and frequent symptoms relapse. Charting as a regular, short-term medicine was recommended and carer education provided.
- Week-old blood tests including HbA1c, fasting BSLs were reviewed. Cardiometabolic risk assessment including blood pressure monitoring, as well as reinforcing strategies for weight management, smoking reduction, was also undertaken. A follow-up medicine review was recommended for Jean within 6 weeks.
*Not her real name
ADELINE TAN MPS
Accredited pharmacist, Adelaide, South Australia
Salib is a 10-year-old boy with pronto-cerebellar hypoplasia that presents with epilepsy and severe, painful and debilitating dystonia that makes it difficult to transfer him safely.
He has a large therapy team for speech, occupational and physiotherapy as well as a large medical team at the Adelaide Women’s and Children’s Hospital, including the palliative care team.
Living with his mother Hena, his very supportive main carer, Salib’s permanent disability requires 1:1 physical support for all activities of daily living. He also requires extensive assistive technology for communication and is prone to illness due to weak upper respiratory strength and risk of aspiration.
Salib’s medicines are administered via PEG after each medicine is dissolved/dispersed in 10 mL of water. Hena manages all her son’s medicines. I suggested her local community pharmacy could help with dose administration aids, to simplify medicine management and allow others to help. A current medicine list (with notes, directions, and indications) was compiled for Salib’s records.
Some of Salib’s medicines (zonisamide, tetrabenazine, clobazam, baclofen, benzhexol) may cause dry mouth. Good oral hygiene was discussed, and while his teeth are cleaned daily with a baby toothbrush and toothpaste, Hena sprinkles water on Salib’s tongue on hot days. A humidifier in the room to help with management of dry mouth was suggested, as well as artificial saliva substitutes (e.g. spray, gel).
Despite a good cough reflex, Salib makes gurgling sounds with his thick saliva. There may also be a risk of respiratory aspiration. Salib is now on tetrabenazine 25 mg daily for the dystonia, recently reduced from 37.5 mg as he was very sedated on the higher dose.
Coincidentally, Hena noticed Salib was ‘choking’ on his saliva more frequently with the higher dose (1.5 x 25 mg = 37.5mg) of tetrabenazine. The ‘choking’ was still present taking 25 mg tetrabenazine, though severity had reduced.
Hena explained the contrasting opinions between the neurologist and the rehabilitation consultant about the suitability of tetrabenazine. She also did not notice any difference with the dystonia from the tetrabenazine. I suggested a review of the prescribing neurologist’s dose of tetrabenazine. Choking and dysphagia are documented adverse effects of tetrabenazine.4 Cessation or dose reduction was recommended to determine whether dysphagia and choking were adverse effects or disease progression.
At my follow-up 1 month later, reduction of tetrabenazine had been initiated, and Salib was taking 0.25 x 25 mg tablet (6.25 mg) daily. Hena had not observed any difference (worsening or improvement) in symptoms since the dose reduction and would like it to cease eventually. She was advised to not make any further dose reductions without discussing this with the prescribing doctor so that close monitoring could be conducted during the dose changes.
With no worsening of symptoms since the dose reduction, further reduction of the tetrabenazine dose with a view to eventually ceasing the medicine could be considered.
Gradual withdrawal of tetrabenazine over several weeks is recommended to prevent rebound dystonia. This would also reduce sedative load and anticholinergic burden of Salib’s medications, which would reduce the risk of oversedation and respiratory depression.
- Rossi S, ed. Australian medicines handbook. Adelaide: Australian Medicines Handbook; 2020. Rispiridone.
- Troller JN, Salomon C, Franklin C. Prescribing psychotropic drugs to adults with an intellectual disability. Aust Prescr 2016;39:126–30.
- Australian commission on safety and quality in healthcare. Joint statement on the inappropriate use of psychotropic medicines to manage the behaviours people with disability and older people. 2022 At: https://bit.ly/3yxHup6.
- Rossi S, ed. Australian medicines handbook. Adelaide: Australian Medicines Handbook; 2020. Tetrabenazine.